Date: 15 Nov 2012
Spectrum of ocular toxicities from epidermal growth factor receptor inhibitors and their intermediate-term follow-up: a five-year review
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Epidermal growth factor receptor (EGFR) inhibitors and kinases are commonly used in the treatment regimen of various solid tumors including non-small cell lung, colorectal, head and neck, breast, and pancreatic cancers. The aim of this study is to describe common ocular adverse effects associated with EGFR inhibitor treatment, outline successful management options, and provide data on intermediate-term follow-up of these patients.
A retrospective chart review was performed of all patients presenting to the ophthalmology clinic with an adverse ocular effect while on an EGFR inhibitor. Duration of EGFR inhibitor treatment, symptoms, diagnosis, and treatment information were collected. Statistical analyses were done to ascertain differences in adverse effects based on duration and type of EGFR inhibitor treatment using the Fisher exact test.
The two most common EGFR inhibitors in this group of patients were erlotinib and cetuximab. The most common adverse ocular effects for patients on EGFR inhibitors were dysfunctional tear syndrome (DTS), followed by blepharitis and eyelash changes (trichomegaly and trichiasis). Two patients had epithelial defects (corneal abrasions). There was no significant difference in adverse effects based on specific EGFR inhibitor medication or duration of treatment. Almost all patients were successfully managed with treatment regimens that we have outlined in this paper. Intermediate-term follow-up (range 6–17 months) showed a persistence of DTS and eyelash changes.
We present what is, to our knowledge, the largest reported cohort of patients with ocular toxicities from EGFR inhibitors—the spectrum of eye toxicities, their management, and the intermediate-term follow-up of patients with eye toxicities. Awareness of this information is important for oncologists and oncology nurses to facilitate proper counseling and management/referral of patients developing eye toxicity while on EGFR inhibitors.
Lacouture ME, Basti S, Patel J et al (2006) The series clinic: an interdisciplinary approach to the management of toxicities of EGFR inhibitors. J Support Oncol 4:236–238PubMed
Yano S, Kondo K, Yamaguchi M et al (2003) Distribution and function of egfr in human tissue and the effect of EGFR tyrosine kinase inhibition. Anticancer Res 23:3639–3650PubMed
Zieske JD, Wasson M (1993) Regional variation in distribution of EGF receptor in developing and adult corneal epithelium. J Cell Sci 106(Pt 1):145–152PubMed
Melichar B, Nemcova I (2007) Eye complications of cetuximab therapy. Eur J Cancer Care (Engl) 16:439–443CrossRef
Ramirez-Soria MP, Espana-Gregori E, Avino-Martinez J (2008) et al [Blepharitis related to cetuximab treatment in an advanced colorectal cancer patient]. Arch Soc Esp Oftalmologia 83:665–668
Burtness B, Anadkat M, Basti S et al (2009) NCCN task force report: management of dermatologic and other toxicities associated with EGFR inhibition in patients with cancer. J Natl Compr Canc Netw 7(Suppl 1):S5–S21, quiz S22-24PubMed
- Spectrum of ocular toxicities from epidermal growth factor receptor inhibitors and their intermediate-term follow-up: a five-year review
Supportive Care in Cancer
Volume 21, Issue 4 , pp 1167-1174
- Cover Date
- Print ISSN
- Online ISSN
- Additional Links
- Ocular toxicities of EGFR inhibitors
- Drug-induced blepharitis
- Industry Sectors
- Author Affiliations
- 1. Feinberg School of Medicine, Northwestern University, Chicago, IL, USA
- 2. Robert H. Lurie Comprehensive Cancer Center, Northwestern University, Chicago, IL, USA
- 3. Dermatology Service, Department of Medicine, Memorial Sloan-Kettering Cancer Center, New York, NY, USA
- 4. Department of Ophthalmology, Feinberg School of Medicine, Northwestern University, 645 N. Michigan Ave, Suite #440, Chicago, IL, 60611, USA